South Carolina, 2016

Flash Flood and Damaging Winds in South Carolina, June 29, 2016

June 29, 2016 · NWS CHS · 5 events in 3 counties and zones

A weak surface front along with moderate instability helped produce scattered to numerous showers and thunderstorms. A few thunderstorms became strong to severe over Southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak surface front along with moderate instability helped produce scattered to numerous showers and thunderstorms. A few thunderstorms became strong to severe over Southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 29, 9:46 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 9:46 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1046 AM EDT WED JUN 29 2016

.SYNOPSIS...
A cold front will gradually dissipate over the area through
Thursday. Atlantic high pressure will then build back into the
region Friday and Saturday. The region will then remain under the
influence of the Atlantic high into early next week with a weak
stationary front situated to the north.

&&

.NEAR TERM /THROUGH TONIGHT/...
A diffuse surface front remains draped from southwest to northeast
across the forecast area this morning while aloft a weak trough
pattern exists. The morning begins with extensive low clouds
across the SC Midlands extending into our inland SC zones, while a
patch of stratus has recently developed across portions of
southeast GA. A rather moist atmosphere persists with PWs ranging
from 1.8 to 2.0". Weak upper diffluence associated with a right
rear jet quadrant will maintain somewhat enhanced lift over the
area today. Surface heating will be limited by cloud cover but we
expect quite a few differential heating boundaries by afternoon
which will provide foci for shower and tstm development. Slightly
higher PWs across southeast GA may result in slightly greater
convective coverage farther to the south. However, models showing
quite a bit of shortwave energy affecting both coastal SC and GA
this afternoon so most areas will see considerable convective
coverage.

Severe weather parameters are not very impressive and DCAPE is
quite a bit lower than on Tuesday. Slightly better environment
exists south of I-16 where a bit more sun will push CAPEs higher.
An isolated severe storm with damaging winds is possible though a
slightly greater concern is locally heavy rainfall.

Tonight: Deeper moisture and low level convergence will continue to
support a chance of showers, especially along and east of I-95 late
tonight as a weak short wave approaches the area. Widespread
rains are not expected but shower chances along the SC coast
could increase a bit late. Lows will be in the 71-74 degree range
most locations.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday through Saturday: Aloft the forecast area will remain
within a baggy trough with weak cyclonic flow. Most of the models do
depict pieces of energy periodically moving toward the area through
the period, emanating from a weak upper low feature situated near
the Gulf coast. This feature will then finally eject northeastward
sometime on Saturday and the upper pattern will begin to flatten
out. The dissipating front in the vicinity of the area will finally
dissipate on Thursday and then Atlantic high pressure will begin to
build back in from the east Friday and Saturday. Such a setup lends
itself to a pretty typical summertime regime featuring scattered
diurnal showers and thunderstorms reaching peak coverage in the
afternoon/evening hours. We will likely even see at least isolated
overnight activity, though most of that will impact the adjacent
coastal waters. The severe threat is rather nebulous and will
ultimately depend on how the convection organizes and interacts with
mesoscale boundaries. But, it seems plausible that there will be a
few strong to marginally severe storms each day. Temperatures will
be quite typical of late June/early July. Thursday highs will be in
the low 90s, with a small warmup expected for Friday and Saturday,
perhaps allowing for some mid 90s by late week. Lows will generally
range in the mid 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
The long term forecast period looks relatively uneventful for the
forecast area. The mid/upper level flow will flatten out beginning
Saturday night and Sunday, and there some indications that the
subtropical ridge will build back westward and nudge into the
Southeast through early to mid week. At the surface, the subtropical
high will build back into the area and result in a rather homogeneous
pattern through the end of the forecast period. For now, the
forecast features chance diurnal POPs, but the overall coverage
could end up being less if the upper ridge turns out to be as strong
as portrayed on some of the global models. One thing looks certain,
temperatures will be on the upward trend with mid to upper 90s quite
prevalent by Monday and Tuesday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
KSAV: Stratus quickly developed near daybreak and we have IFR for
an hour or so before becoming VFR. Scattered to numerous showers
and tstms are expected mid to late afternoon as the sea breeze
interacts with numerous boundaries with moisture on the deep side.
VFR likely tonight but will watch for some late night stratus
once again.

KCHS: VFR conditions will prevail through 12Z Thursday. Isolated
to scattered showers and a few tstms this afternoon and perhaps
in the vicinity later tonight. Uncertainty in coverage and timing
for both these periods currently prohibit any inclusions into the
aviation forecast for Charleston.

Extended Aviation Outlook: Flight restrictions are possible
on Thursday due to showers/thunderstorms that develop near a
lingering cold front. While there are less chances for direct
impacts Friday and Saturday, there is still some potential for
showers and thunderstorms around both CHS and SAV terminals.

&&

.MARINE...
South to Southwest flow pre-dawn will diminish as a weak cold
front stalls over the eastern Carolinas. Winds will become more
onshore this afternoon but speeds should remain light and seas
averaging around 2 ft. If the front stalls further north tonight
there could be a modest south to southwest nocturnal surge once
again over the Georgia waters. Tstms moving off the coast will
be possible this afternoon with coverage of showers and storms
perhaps increasing somewhat later tonight as a weak upper level
disturbance approaches.

Thursday through Sunday: The lingering weak front will further
dissipate in the vicinity on Thursday and Atlantic high pressure
will gradually build back into the area through the weekend.
Prevailing winds will be out of the south to southwest through the
period, and speeds will generally top out at 15 knots. There will be
period modest surges, typically along the land/sea interface with
the sea breeze and within nocturnal jetting. Seas will range 1-3
feet, with some potential for up to 4 feet over the outer waters.
The potential for Small Craft Advisories is low through the weekend.

&&

.TIDES/COASTAL FLOODING...
The upcoming Perigee occurs early on Friday and the New Moon occurs
on Independence Day. This scenario will support elevated tides;
shallow salt water flooding is possible late this week into early
next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...BSH
MARINE...BSH
TIDES/COASTAL FLOODING...SPR
Hazardous weather outlook, Jun 29, 3:21 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 AM EDT WED JUN 29 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-300830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
421 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 2:02 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT WED JUN 29 2016

GAZ101-SCZ047-051-292000-
EFFINGHAM GA-COASTAL JASPER SC-INLAND JASPER SC-
302 PM EDT WED JUN 29 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES UNTIL 400 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TILLMAN TO NEAR
RINCON...AND MOVING EAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OJBECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
RIDGELAND...SPRINGFIELD...RINCON...HARDEEVILLE...GRAHAMVILLE...
OLD HOUSE...PURYSBURGH AND TILLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID USING METAL EQUIPMENT AND KEEP DISTANCE FROM OBJECTS SUCH AS
IRRIGATION SYSTEMS... POLES...FENCES AND TREES. LIVESTOCK AND
OUTDOOR PETS ARE PARTICULARLY VULNERABLE IN OPEN FIELDS AND SHOULD
BE TAKEN INTO SHELTERS IF TIME PERMITS.

&&

LAT...LON 3228 8144 3253 8105 3249 8082 3247 8082
      3224 8115
TIME...MOT...LOC 1902Z 272DEG 12KT 3247 8105 3232 8127

The radar

The Charleston,SC radar (KCLX), 23 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
June 29, 2:11 PM EST to 2:12 PM EST
Where
Jasper County, 0.9 mi SW of Tillman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.460, -81.110

The South Carolina Highway Patrol reported a tree down near the intersection of Highway 321 and Highway 336.

Thunderstorm Wind, Jasper

When
June 29, 2:12 PM EST to 2:13 PM EST
Where
Jasper County, 2.07 mi S of Tillman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.440, -81.100

The South Carolina Highway Patrol reported a tree down and in the roadway near the intersection of Highway 321 and Floyd Road.

Thunderstorm Wind, Beaufort

When
June 29, 2:46 PM EST to 2:47 PM EST
Where
Beaufort County, 4.02 mi SW of Baileys Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.310, -80.930

The Beaufort County 911 Call Center reported a tree down on Wisteria Lane.

Flash Flood, Charleston

When
June 29, 3:00 PM EST to 4:10 PM EST
Where
Charleston County, 0.97 mi WNW of Charleston to 0.93 mi W of Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.783, -79.946

Law enforcement and broadcast media reported the following roads closed due to flooding by heavy rain: South Market Street, Ashley Avenue between Halsey Street and Bennett Street and Ashley Avenue at Calhoun Street.

Thunderstorm Wind, Beaufort

When
June 29, 3:02 PM EST to 3:03 PM EST
Where
Beaufort County, 1.5 mi SSW of Beaufort
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.410, -80.690

The Beaufort County 911 Call Center reported a tree limb brought down a power line at the 500 block of Battery Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 646986, 646987, 646985, 646992, 646988.